Have you found yourself not leaving the house or being too far from a bathroom out of fear of having an "accident"? Diarrhea is defined as an abnormal increase in the amount of fluid in stool. There are many causes for diarrhea. Some people have baseline disorders like Crohn's Disease, Irritable Bowel Syndrome (IBS) or allergies that result in diarrhea. For those receiving treatment for MM, diarrhea can be the result of irritation to the bowel lining from chemotherapy or infection. Bortezomib use is commonly associated with diarrhea where thalidomide and lenalidomide are more commonly associated with constipation.
Severe or prolonged diarrhea can result in the loss of important electrolytes like potassium. The increased loss of fluids can cause dehydration and kidney problems. Bowel incontinence, or uncontrollable diarrhea, can lead to emotional distress and limited freedom. It may also result in the need for a change in treatment, dose, or schedule.
Darrhea should always be reported to your health care provider. Diarrhea with abdominal cramping may indicate an infection and the need for additional treatment. Clostridium difficile (C. diff) is an infection that can be associated with symptoms of diarrhea and abdominal cramping. People who have been receiving antibiotics and/or chemotherapy are at greatest risk for this infection. Ironically, the treatment for this antibiotic-related infection is an antibiotic (i.e. metronidazole or vancomycin). Symptom management may include hydration and electrolyte replacement. It is important to stay well hydrated to replace the fluid that is lost. If stool sample is negative or there is no concern for infection, over the counter medications to control diarrhea may be started. Loperamide (Immodium) is used to slow down bowel motion to allow for more fluid to be absorbed from the bowel, thereby reducing diarrhea. Fiber binding agents (i. e. Metamucil or Citrucil) act like a sponge to absorb extra fluid.
Diarrhea is not an easy topic to discuss and bowel incontinence can be embarrassing. Despite this, diarrhea can result in hospitalization, change in treatment, and reduced quality of life. Do not hesitate to discuss with your health care provider even between scheduled visits.